Written by Thomas Davis, MD.
After using ketamine for pediatric procedural sedation, 22% of children experienced negative behavioral symptoms measured 1-2 weeks after ED discharge. The most common symptoms were apathy/withdrawal and separation anxiety. You may want to warn families of these possible side effects.
Why does this matter?
For decades, the anesthesiology literature has documented negative behavioral symptoms among children in the weeks following surgery. In fact, a growing body of research has found anesthetics (including ketamine!) to cause apoptotic neurodegeneration in young animals and to be associated with long term cognitive/behavioral changes in young children. However, limited data exist on the effects of ketamine or other sedative agents in the emergency department.
It’s no laughing matter. Ketamine makes children goofy even after discharge.
This was a single-center prospective cohort study of children ages 2-18 undergoing fracture reduction. Ninety-seven patients were enrolled, and 85% completed follow up. Using validated tools to assess pre-procedural anxiety and post-procedural behavioral changes 1-2 weeks after ED discharge, 22% of children were identified to have clinically significant negative behavioral symptoms. Examples of negative behavioral symptoms include apathy/withdrawal, separation anxiety, general anxiety, eating disturbance, aggression towards authority, and sleep anxiety. Consistent with the surgical literature, pre-procedural anxiety was observed in 40% of patients and was found to be the strongest predictor of behavioral changes (OR 9). Although the surgical literature has found anxiolysis with benzodiazepines to decrease the incidence of behavioral changes after general anesthesia, its use in the ED has never been investigated.
Behavioral Changes in Children after Emergency Department Procedural Sedation. Acad Emerg Med. 2017 Oct 9. doi: 10.1111/acem.13332. [Epub ahead of print]
Peer reviewed by Clay Smith, MD and Alex Chen, MD.